Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 2  |  Page : 191--192

Tenofovir induced Fanconi syndrome: A possible pharmacokinetic interaction

Jigar Kapadia1, Samidh Shah1, Chetna Desai1, Mira Desai1, Shivani Patel2, Asha N Shah3, RK Dikshit1 
1 Department of Pharmacology, B. J. Medical College, Ahmedabad, India
2 Department of Medicine, B. J. Medical College, Ahmedabad, India
3 Department of Medicine and Nodal Officer, ART Center, Civil Hospital, Ahmedabad, India

Correspondence Address:
Samidh Shah
Department of Pharmacology, B. J. Medical College, Ahmedabad
India

Tenofovir was introduced as a second line drug for the treatment of human immunodeficiency virus (HIV) infection in India in December 2009. Although rare, renal toxicity is a recognized adverse drug reaction (ADR) of this drug, especially when administered with boosted lopinavir-ritonavir. In this case, an HIV positive patient receiving tenofovir based antiretroviral therapy (ART) for last 1 year developed albuminuria, glycosuria and hypophosphatemia. Renal function tests and random blood sugar were within normal limits. He was diagnosed as a case of tenofovir induced Fanconi syndrome. Tenofovir was discontinued and patient was prescribed an alternate regimen. Five months later clinical symptoms and renal functions returned to normal. A pharmacokinetic interaction between tenofovir and ritonavir may have resulted in the toxicity. A periodic monitoring of renal functions is desirable in patients on tenofovir based ART.


How to cite this article:
Kapadia J, Shah S, Desai C, Desai M, Patel S, Shah AN, Dikshit R K. Tenofovir induced Fanconi syndrome: A possible pharmacokinetic interaction.Indian J Pharmacol 2013;45:191-192


How to cite this URL:
Kapadia J, Shah S, Desai C, Desai M, Patel S, Shah AN, Dikshit R K. Tenofovir induced Fanconi syndrome: A possible pharmacokinetic interaction. Indian J Pharmacol [serial online] 2013 [cited 2021 Dec 4 ];45:191-192
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2013;volume=45;issue=2;spage=191;epage=192;aulast=Kapadia;type=0